Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 20, NWS Fort Worth, TX

September 22, 2018Ellis County, Johnson County, Texas

NWS Fort Worth, TX issued this flash flood warning at Sep 22, 2018, 4:59 AM CDT for Ellis County, Johnson County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2018, 4:59 AM CDT (09:59 UTC)
Expired
Sep 22, 2018, 8:00 AM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

Counties Ellis County, TX, Johnson County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 51 km from the middle of the area, began a volume at 10:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 10.0 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2018-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 281 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2018-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
281 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

663 
WGUS54 KFWD 220959
FFWFWD
TXC139-251-221300-
/O.NEW.KFWD.FF.W.0020.180922T0959Z-180922T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Fort Worth TX
459 AM CDT SAT SEP 22 2018

The National Weather Service in Fort Worth has issued a

* Flash Flood Warning for...
  Eastern Johnson County in north central Texas...
  Northern Ellis County in north central Texas...

* Until 800 AM CDT..

* At 459 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. This rainfall will lead to
  excessive water runoff and cause flash flooding. Low-lying areas
  are most vulnerable to rapidly rising water. Some low-water
  crossings may flood and become impassable.

* Some locations that will experience flooding include...
  Grand Prairie, Mansfield, Cedar Hill, Lancaster, Waxahachie, Ennis,
  Midlothian, Glenn Heights, Red Oak, Alvarado, Ovilla, Venus,
  Ferris, Palmer, Grandview, Oak Leaf, Maypearl, Rio Vista and Pecan
  Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles. Be especially cautious at night when it is 
harder to recognize the dangers of flooding.

&&

LAT...LON 3239 9655 3221 9738 3255 9720 3255 9653
      3253 9651

$$

25

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 3:55 AM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Sep 22, 3:55 AM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
355 AM CDT Sat Sep 22 2018

.SHORT TERM...
/Today and Tonight/

The upper trough responsible for the excessive rainfall across
much of North Texas on Friday will drift slowly eastward through
the day, bringing a gradual west to east end to the heavy
precipitation. Although some lingering light rain or drizzle will
be possible across the west/northwest zones through the day, the
threat for heavy rainfall and additional flooding has diminished.
Therefore, we will cancel the Flash Flood Watch for all counties
west of a Gainesville, Weatherford to Lampasas line. We will leave
the remainder of the Flash Flood Watch in place through the
morning to account for additional moderate to heavy rainfall over
already saturated ground and ongoing river flooding.

We will continue to advertise likely rain chances across the
eastern zones through the day, but most of these counties did not
receive appreciable rainfall on Friday. There is a chance that the
Flash Flood watch may need to be extended for a few of the
east/northeast counties through the afternoon, but will allow the
next shift to assess the need.

We will maintain chance PoPs for the Western and Central Zones
through the afternoon and night to account for lingering lift over
the cold front and wrap around moisture with the departing upper
trough. Rainfall amounts this afternoon and tonight should be
generally less than one half inch.

Weak cold air advection and extensive clouds will keep cool
temperatures today with highs ranging from the middle 60s in the
northwest to the lower 80s in the southeast. Lows tonight should
fall into the 60s nearly everywhere. Some patchy fog will likely
develop overnight due to light wind and saturated ground, but the
cloud cover should keep it from becoming dense.

79

&&

.LONG TERM...
/Sunday through Saturday/

The shortwave trough responsible for the very heavy rainfall we
have seen during the past 24 hours will still be over North and
Central Texas come Sunday morning. The heavy rain should be just
about done by this time however as the surface cold front makes
its way towards the Gulf Coast. Still, the substantial moisture in
place plus lift from the shortwave trough will likely make for
some lingering showers and thunderstorms on Sunday, particularly
in our eastern counties. We should get a break from the rain on
Monday and Tuesday as the shortwave trough lifts north, and we
briefly return to zonal flow.

The progressive pattern is expected to continue through the rest
of next week however. Water vapor satellite imagery this evening
as well as 500 mb analysis show an upper-level trough approaching
the coastal Pacific Northwest. Surface analysis of this region
shows an associated low off the northwestern tip of Vancouver
Island, with an unseasonably cool air mass off to its east (La
Ronge, Saskatchewan is a chilly 21 F as of this writing). By the
middle of the week, an intensifying jet stream over the Gulf of
Alaska will begin spreading inland across the Canadian Rockies.
This impressive jet streak will allow the aforementioned trough to
amplify as it moves into the interior of the North American
continent. As this trough amplifies, it should allow the cooler
air bottled up over the Canadian Prairies to push south across
the Great Plains. The GFS and ECMWF are in much better agreement
than they were this time yesterday, and bring the cold front into
our northwestern counties by late Wednesday. The air mass will be
heavily modified by the time it makes it into the Southern Plains,
and in fact, both the GFS and ECMWF wash the cold front out on
Thursday over Central Texas as it loses its push.

All of this is a long way of saying that while it does not appear
that we will have a particularly strong cold front passage during
the next week, an unsettled pattern looks to resume by Wednesday
and beyond, thus some level of PoPs are in the forecast each day.
The greatest chances of rain look to be on Wednesday before the
cold front washes out. And while it looks like we may have to wait
a little longer for a true taste of fall, at the very least, the
increased cloud cover and precipitation chances should keep
temperatures at bay. This scenario is supported by the extended
range outlooks from CPC which show increased probabilities of
below normal temperatures and above normal precipitation towards
the end of the forecast period.

Godwin

&&

.AVIATION... /Issued 1214 AM CDT Sat Sep 22 2018/
/06z TAFs/

Aviation Concerns: Heavy rain and prevailing MVFR/IFR conditions

Heavy rainfall and occasion thunderstorms will continue to affect
DFW Metroplex airports for the next 3-6 hours. This activity is
occurring in vicinity of a quasi-stationary frontal zone that is
parked SW-NE through North Texas, which will slowly shift
southeastward throughout the TAF period. Rainfall is reducing
visibility below 2 miles at times, and MVFR/IFR cigs will continue
to prevail in the front's vicinity. This activity will accompany
the front southeastward by daybreak, with only lingering lighter
rain expected through midday Saturday. For Waco, shower activity
will be on the increase overnight, although the potential for TS
looks fairly low and have not included any in the TAF at this
time.

By midday Saturday, most of the rainfall should have shifted to
the east of the TAF sites. However, post-frontal IFR stratus and
mist/drizzle will prevail through Saturday afternoon and evening,
and even into the overnight hours Saturday night. Have maintained
a fairly pessimistic TAF issuance with mostly IFR conditions at
the Metroplex and predominantly MVFR cigs at Waco. Profiles will
become favorable for DZ/BR occurring, especially across North
Texas Saturday afternoon through Saturday night, and more
visibility reductions with IFR cigs are likely.

-Stalley

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    75  67  79  70  85 /  60  50  40  30  30
Waco                80  67  84  70  88 /  60  40  30  20  20
Paris               75  65  79  68  85 / 100  70  60  40  40
Denton              73  65  78  69  84 /  60  50  40  30  30
McKinney            75  67  78  69  84 /  70  50  50  40  30
Dallas              77  68  80  71  86 /  60  50  50  30  30
Terrell             79  69  83  71  88 /  70  60  50  40  30
Corsicana           81  69  82  69  85 /  80  50  40  40  30
Temple              80  66  83  69  87 /  60  30  30  20  20
Mineral Wells       71  64  75  66  83 /  40  30  40  20  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 1 PM CDT this afternoon for TXZ093>095-
103>107-118>120-133-134-144-145-157>159.

&&

37/79
Hazardous weather outlook, Sep 22, 4:07 AM CDT, 52 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
407 AM CDT Sat Sep 22 2018

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-230915-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
407 AM CDT Sat Sep 22 2018

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.

Rain and thunderstorms will continue today across parts of North and
Central Texas, with the highest rain chances forecast along and east
of Interstate 35. Given the very heavy rainfall amounts during the
past 24 hours, any additional rainfall will aggravate ongoing
flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Rain and thunderstorm chances will continue into Sunday, with the
highest chances to the east. While widespread heavy rainfall is not
anticipated, given the recent heavy rains, any additional rainfall
could aggravate any ongoing flooding.

After low rain chances on Monday and Tuesday, a cold front will
approach North Texas, bringing another chance for rain and
thunderstorms that will continue through the end of the week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time, but timely reports
of flooding or flash flooding are highly appreciated.

In the hours before

Local storm report, Sep 21, 11:16 PM CDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1116 PM CDT FRI SEP 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     FLASH FLOOD      DALLAS                  32.77N  96.78W
09/21/2018                   DALLAS             TX   PUBLIC

            8 VEHICLES STRANDED ON WALNUT HILL LN WEST OF I-35. FD
            IS NOW GETTING PEOPLE OUT OF VEHICLES.
Local storm report, Sep 21, 11:24 PM CDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1124 PM CDT FRI SEP 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 PM     FLASH FLOOD      FLOWER MOUND            33.03N  97.09W
09/21/2018                   DENTON             TX   EMERGENCY MNGR

            HIGH WATER IS NOW SURROUNDING HOMES AROUND RIPPY ROAD
            AND BAYBERRY IN FLOWER MOUND.
Local storm report, Sep 21, 11:32 PM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1132 PM CDT FRI SEP 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     FLASH FLOOD      ARLINGTON               32.73N  97.12W
09/21/2018                   TARRANT            TX   PUBLIC

            SWIFT WATER RESCUE IS ON GOING IN THE AREA OF DOUG
            RUSSELL PARK (COOPER AND MITCHELL ST) IN ARLINGTON.
Local storm report, Sep 22, 12:05 AM CDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1205 AM CDT SAT SEP 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1203 AM     FLASH FLOOD      FORT WORTH              32.75N  97.34W
09/22/2018                   TARRANT            TX   PUBLIC

            820 AT FOREST HILL IN FORT WORTH IS SHUT DOWN DUE TO
            FLASH FLOODING.
Local storm report, Sep 22, 12:38 AM CDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1238 AM CDT SAT SEP 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     FLASH FLOOD      FORT WORTH              32.75N  97.34W
09/22/2018                   TARRANT            TX   PUBLIC

            I-820 AT BERRY IN FORT WORTH IS CLOSED IN BOTH
            DIRECTIONS DUE TO FLOODING.
Local storm report, Sep 22, 2:36 AM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
236 AM CDT SAT SEP 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 AM     FLASH FLOOD      VENUS                   32.43N  97.12W
09/22/2018                   JOHNSON            TX   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTS WATER RESCUE OCCURRING NEAR
            VENUS

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 7:27 PM CDTFlash Flood WarningFWDCollin, Grayson2 hr
Sep 21, 7:34 PM CDTSpecial Weather StatementFWDKaufman41 min
Sep 21, 7:56 PM CDTFlash Flood WarningFWDDenton, Wise2 hr
Sep 21, 8:29 PM CDTAreal Flood AdvisoryFWDDallas, Tarrant3 hr
Sep 21, 9:00 PM CDTFlash Flood WarningFWDDenton60 min
Sep 21, 9:12 PM CDTFlash Flood WarningFWDCollin, Fannin, Grayson, Hunt3 hr
Sep 21, 9:31 PM CDTRiver Flood WarningFWDDallas19 hr
Sep 21, 9:51 PM CDTFlash Flood WarningFWDDallas, Tarrant114 min
Sep 21, 9:56 PM CDTFlash Flood WarningFWDDenton, Wise4 hr
Sep 21, 10:12 PM CDTRiver Flood WarningFWDDallas18 hr
Sep 21, 10:50 PM CDTRiver Flood WarningFWDCollin64 hr
Sep 21, 11:23 PM CDTAreal Flood AdvisoryFWDJohnson2 hr
Sep 21, 11:45 PM CDTFlash Flood WarningFWDDallas, Tarrant4 hr
Sep 22, 1:44 AM CDTAreal Flood AdvisoryFWDEllis, Hill, Johnson3 hr
Sep 22, 2:01 AM CDTFlash Flood WarningFWDEllis, Johnson3 hr
Sep 22, 2:12 AM CDTAreal Flood AdvisoryFWDCollin3 hr
Sep 22, 2:20 AM CDTRiver Flood WarningFWDCollin23 hr
Sep 22, 3:14 AM CDTFlash Flood WarningFWDDallas, Tarrant4 hr
Sep 22, 3:43 AM CDTRiver Flood WarningFWDTarrant16 hr
Sep 22, 5:23 AM CDTAreal Flood AdvisoryFWDCollin, Denton3 hr
Sep 22, 6:07 AM CDTAreal Flood WarningFWDDallas, Tarrant6 hr
Sep 22, 7:59 AM CDTAreal Flood WarningFWDEllis, Johnson3 hr
Sep 22, 9:51 AM CDTRiver Flood WarningFWDEllis, Kaufman3 days
Sep 22, 9:51 AM CDTRiver Flood WarningFWDHenderson, Navarro7 days
Sep 22, 9:51 AM CDTRiver Flood WarningFWDNavarro55 hr
Sep 22, 10:49 AM CDTAreal Flood AdvisoryFWDDenton3 hr
Sep 22, 5:50 PM CDTAreal Flood AdvisoryFWDCollin115 min

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.